The paper provides a general and simple approach for explicitly constructing multiscale radial kernels with high-order generalized Strang-Fix conditions from a given univariate generator. The resulting kernels are constructed by taking a linear functional to the scaled f -form of the generator with respect to the scale variable. Equivalent divided difference forms of the kernels are also derived; based on which, a pyramid-like algorithm for fast and stable computation of multiscale radial kernels is proposed. In addition, characterizations of the kernels in both the spatial and frequency domains are given, which show that the generalized Strang-Fix condition, the moment condition, and the condition of polynomial reproduction in the convolution sense are equivalent to each other. Hence, as a byproduct, the paper provides a unified view of these three classical concepts. These kernels can be used to construct quasi-interpolation with high approximation accuracy and construct convolution operators with high approximation orders, to name a few. As an example, we construct a quasi-interpolation scheme for irregularly spaced data and derived its error estimates and choices of scale parameters of multiscale radial kernels. Numerical results of approximating a bivariate Franke function using our quasi-interpolation are presented at the end of the paper. Both theoretical and numerical results show that quasi-interpolation with multiscale radial kernels satisfying high-order generalized Strang-Fix conditions usually provides high approximation orders.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
Bozzini, M., Dyn, N., Rossini, M.: Construction of generators of quasi-interpolation operators of high approximation orders in spaces of polyharmonic splines. J. Comput. Appl. Math. 236, 577–564 (2011)
Bozzini, M., Rossini, M., Schaback, R.: Generalized Whittle-Matérn and polyharmonic kernels. Adv. Comput. Math. 39, 129–142 (2013)
Bozzini, M., Rossini, M., Schaback, R., Volontè, E.: Radial kernels via scale derivatives. Adv. Comput. Math. 41, 277–291 (2015)
Bozzini, M., Lenarduzzi, L., Rossini, M., Schaback, R.: Interpolation with variably scaled kernels. IMA J. Numer. Anal. 35, 199–219 (2015)
Buhmann, M.: Radial functions on compact support. Pocced. Edinburgh. Math. Soci. 41, 33–46 (1988)
Buhmann, M.: Multivariable Interpolation Using Radial Basis Functions, Ph.D. dissertation, University of Cambridge (1989)
Buhmann, M.: Radial basis functions. Acta Numer. 1, 1–38 (2000)
Buhmann, M.: Radial Basis Functions: Theory and Implementations, Cambridge Monographs on Applied and Computational Mathematics. Cambridge Univ. Press, Cambridge (2003)
Cheney, E., Light, W., Xu, Y.: On kernels and approximation orders, Approximation Theory (Memphis, TN). Lecture Notes in Pure and Applied Mathematics, Dekker, NewYork 138, 227–242 (1992)
Dyn, N., Jackson, I., Levin, D., Ron, A.: On multivariate approximation by integer translates of a basis function. Israel J. Math. 78, 95–130 (1992)
Fasshauer, G.E.: Meshfree Approximation Methods with MATLAB. World Scientific Publishers, Singapore (2007)
Fornberg, B., Flyer, N.: Solving PDEs with radial basis functions. Acta Numer. 24, 215–258 (2015)
Fornberg, B., Larsson, E., Wright, G.: A new class of oscillatory radial basis functions. Comput. Math. Appl. 51, 1209–1222 (2006)
Gao, W.W., Wu, Z.M.: Quasi-interpolation for linear functional data. J. Comput. Appl. Math. 236, 3256–3264 (2012)
Gao, W.W., Wu, Z.M.: A quasi-interpolation scheme for periodic data based on multiquadric trigonometric B-splines. J. Comput. Appl. Math. 271, 20–30 (2014)
Gao, W.W., Wu, Z.M.: Constructing radial kernels with higher-order generalized Strang-Fix conditions. Adv. Comput. Math. 43, 1355–1375 (2017)
Gao, W.W., Zhang, R.: Multiquadric trigonometric spline quasi-interpolation for numerical differentiation of noisy data: a stochastic perspective. Numer. Algor. 77, 243–259 (2018)
Gao, W.W., Sun, X.P., Wu, Z.M., Zhou, X.: Multivariate Monte Carlo approximation based on scattered data, submitted
Gao, W.W., Fasshauer, G.E., Sun, X.P., Zhou, X.: Optimality and regularization properties of quasi-interpolation: deterministic and stochastic approaches, submitted
Jia, R.Q., Lei, J.J.: A new version of Strang-Fix conditions. J. Approx. Theory 74, 221–225 (1993)
Kazemi, M.M., Dehghan, M., Bastani, A.F.: On a new family of radial basis functions. J. Comput. A.pl. Math. 328, 75–100 (2018)
Maz’ya, V., Schmidt, G.: Construction of basis functions for high order approximate approximations, Mathematical Aspects of boundary elements methods (Palaiseau, 1998), Chapman and hall/CRC Res. Notes Math. 414, 191–202 (2000)
Maz’ya, V., Schmidt, G.: On quasi-interpolation with non-uniformly distributed centers on domains and manifolds. J. Approx. Theory 110, 125–145 (2001)
Rabut, C.: An introduction to Schoenberg’s approximation. Comput. Math. Appl. 24, 139–175 (1991)
Stein, E., Weiss, G.: Introduction to Fourier Analysis on Euclidean Spaces. Princeton Univ. Press, Princeton (1971)
Schaback, R.: The missing Wendland functions. Adv. Comp. Math. 34, 67–81 (2011)
Strang, G., Fix, G.: A fourier analysis of the finite-element method. In: Geymonat, G. (ed.) Constructive Aspects of Functional Analysis, pp 793–840. C.I.M.E., Rome (1973)
Wendland, H.: Piecewise polynomial, positive definite and compactly supported radial functions of minimal degree. Adv. Comput. Math. 4, 389–396 (1995)
Wu, Z.M.: Hermite-birkhoff interpolation of scattered data by radial basis functions. Approx. Theory. Appl. 8, 1–10 (1992)
Wu, Z.M.: Multivariate compactly supported positive definite radial basis functions. Adv. Comput. Math. 4, 283–292 (1995)
Wu, Z.M., Schaback, R.: Local error estimates for radial basis function interpolation of scattered data. IMA J. Numer. Anal. 13, 13–27 (1993)
Wu, Z.M.: Operators on radial functions. J. Comput. Appl. Math. 73, 257–270 (1996)
Wu, Z.M.: Compactly supported positive definite radial basis functions and the Strang-Fix condition. Appl. Math Comput. 84, 115–124 (1997)
Wu, Z.M., Liu, J.P.: Generalized Strang-Fix condition for scattered data quasi-interpolation. Adv. Comput. Math. 23, 201–214 (2005)
The authors acknowledge the associate editor and the anonymous referee for insightful comments and valuable suggestions.
This work is financially supported by NSFC (11871074, 11501006, 61672032), NSFC Key Project (91330201,11631015), SGST (12DZ 2272800), Joint Research Fund by the National Natural Science Foundation of China and Research Grants Council of Hong Kong (11461161006), Fund of Introducing Leaders of Science and Technology of Anhui University (J10117700057) and the 4th Project of Cultivating Backbone of Young Teachers of Anhui University (J01005138), and Anhui Provincial Science and Technology Major Project (16030701091).
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
About this article
Cite this article
Gao, W., Zhou, X. Multiscale radial kernels with high-order generalized Strang-Fix conditions. Numer Algor 85, 427–448 (2020). https://doi.org/10.1007/s11075-019-00820-9
- Radial function
- Multiscale radial kernel
- Generalized Strang-Fix condition
- Fourier transform
Mathematics Subject Classification (2010)